Osteoporosis meds, terrible!

Medication for osteoporosis, such as Fosamax, Prolia, and Boniva actually make your bones weaker and more brittle, and women who are on them experience breaks in bones such as the femur, the thigh bone, one of the strongest, thickest bone in the human body.

Why do they do that? Well these medications inhibit a class of cells called “Osteoclasts.” Osteoclasts are the cells in our bodies that eat away old brittle bones and they are needed to do that before “Osteoblasts” can put down new, fresh bone. So when osteoclasts are inhibited, old, brittle bones are not eaten away, and fresh new bone cells cannot be put down. So taking these “medications” effectively makes your bones old and brittle while the turnover to fresh, new bone is inhibited. So people get very old brittle bones and things like breakage of femurs (previously unheard of) and osteonecrosis of the jaw (https://www.drugwatch.com/fosamax/side-effects/) this is bone death of the jaw and can lead to horrible disfigurement, can occur.

These are horrible side effects and are exactly the opposite of what a medication for osteoporosis should do! I am totally beside myself that knowing these things can happen, people are still being told to take these awful “meds!” It’s like handing someone a hammer and telling them to hit themselves till their femur breaks as a treatment for osteoporosis!

I grant that the idea to suppress osteoclasts (cells that eat bone) may have originally been a good one. No osteoclasts, no bone thinning, that may well have been the logic. But when it was seen what was actually happening, they should have stopped prescribing these awful “meds” but they haven’t. They continue to prescribe them.

I was given a prescription for Fosamax and Prolia. Prolia was going to cost me $400 for one 6 mont shot. Prolia (Amgen) was willing to cover my copay, all except $25. But I refused to take them after I read what I have just told you.

Still can’t believe they are still prescribing these awful compounds.

 

 

5 thoughts on “Osteoporosis meds, terrible!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s